For the last several months, I have been vomiting after eating. It has become more and more common to the point that it is almost daily now. But, it does NOT depend on what I eat. Bland food some times causes problems when spicy food does not. The vomited is 'projectile' in nature, very forceful. I have run no fever and have no abdominal pain. I had an abdominal sonogram last week which showed gallstones and now I have been referred to a surgeon. My question is: would gallstones be causing the vomiting yet no pain? Last year I was diagnosed with GERD, but had no heartburn, etc., just throat tightness and hoarseness. I don't want my gallbladder removed automatically if this could be something else. My only other symptom really is occasional diarrea, but followed by episodes of extreme bloating and gas. I am taking hormone replacement therapy drugs, Paxil and Liquibid-D for allergy problems. I have taken this for some time. Any ideas? Thanks!!
You note vomiting after eating and is "projectile" in nature. Ultrasound showed gallstones. You have been diagnosed wtih GERD.
It is certainly possible that the gallstones may be causing vomiting alone. However, you may want to consider other causes first. Projectile vomiting may be caused by anatomical abnormalities, or what is known as pyloric stenosis (when the connection between the stomach and small intestine becomes too narrow). Other causes include inflammation of the stomach or esophagus, as well as ulcers or masses.
You may want to consider evaluation with an upper endoscopy first to make sure that it is not an anatomical abnormality and to evaluate for ulcers or inflammation.
If every subsequent test is negative, your symptoms can possibly be caused by gallstones.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Hi, if you are having projectile vommiting alot and tests showed gallstones , I bet its a good chance that is what is causing it...My GB attackes were like that and it didn't really matter what I ate....I had been on GERD diet for months and followed it strictly and had just lost alot of weight when my attacks started...It is a great relief to not be awaken in the nite having that pain anymore..... However, my DR. told me he thought the surgery (GB) would help my acid-reflux and since surgery, my Nexium has recently been increased from 80mg per day to 100mg. per day, so Im not sure whats going on with that....I did just have another EGD with biopsies so we will see.....Take care and good luck..........Tessa
A couple of comments: a HIDA scan may not be very useful in your case. It can be normal between episodes. So unless its's done at the exact time you are having symptoms, it may not show an abnormality. In fact, it may not even when having symptoms. Like a lot of tests, it's useful if it shows something, but doesn't help if it doesn't .
Gallstones classically cause severe pain along with the nausea, etc. But in humans, things aren't always classsical. Vomitting after eating, without pain, could be due to stones. So could diarrhea. However, unless all other possibilities are ruled out (and even when they are) when symptoms are not typical, it may come down to deciding to have the surgery knowing the outcome is not 100% predictable. The good news is most people don't have side effects from losing the gallbladder. But if you haven't yet seen a gastroenterologist, and considered or had upper endoscopy (looking into your stomach with a scope) you should request doing so before committing to surgery.
I had my gallbladder removed last summer, not knowing that there was even a test such as a Hida scan. I just went ahead with the doctors recommendation. I am now still suffering with severe symptoms and on top of that I now have alternating, urgent bowel movements. I had no stones, and a GI doc I seen recently told me I don't have SOD. So it leaves me in a very perplexed position. I wish I was better informed going into it.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.